Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD at School

Medication is making my son sick

My son was diagnosed with ADHD when he was 5. He is now almost 8 and in 2nd grade and he was doing great (school wise) up until now. He was taking Adderall for while, but he was getting severe headaches and throwing up. His doctor switched him to Concerta - and we were having the same issues.

Two weeks ago his doctor prescribed him Stratera. He hasn’t had any of the sickness, but he is suddenly doing poorly in school and he’s been getting a bad report every day since starting the Stratera.

I had a meeting with his teacher to let her know that he’s switched his medicine so she could be aware of any side effects - and I’ve asked her to please let me know if he’s getting out of hand. She hasn’t called or e-mailed, but today she sent home his first demerit.

I don’t want him to do poorly in school, but I can’t, as his mom, keep giving him a medicine that is clearly making him ill. It breaks my heart.

Has anyone else had this problem?

Replies

I know how hard it can be to find the right medicine. My 10 year old son with ADD started taking medication in 1st grade.  We first tried Focalin and then Concerta.  Neither really did anything for him even after trying different dosages.  Then we tried Vyvanse and it worked great.  However, he started losing weight because it took his appetite.  He could literally go all day and eat maybe a small meal at dinner and that was it.  He actually got to the point that he was bordering on being underweight, and we had to pick him up from school one day because the teacher said he was dizzy.  They checked his blood sugar at the MD’s office and it was low - because he hadn’t eaten that day.

This really scared me and I made an appointment with the pediatrician and really pushed about doing something because I thought the MD was just too nonchalant about the weight loss.  He ended up prescribing an appetite stimulant which worked well, and that is the combination he is still taking right now in the fourth grade.  He is doing well in school too.

So I guess my point is that you just have to keep trying with different medications to find the right dosage and medication that works for your son.  It doesn’t sound like the Strattera is going to work for him.  Also, advocate for a 504 Plan if he doesn’t already have one. This way he he can get accommodations in the classroom, which sadly can be hard to get the teachers to follow at times, but at least you have legal ground to fall back on.  Best of luck.

Posted by debhib on Apr 11, 2014 at 12:40am

I would love to know more about the appetite stimulant that your son’s Dr. has prescribed—appetite loss is one of my biggest concerns with ADHD medication because my son is already below the 3rd percentile for height and weight. So for now he is only on Tenex, and it’s losing it’s effectiveness.

It worked great when we first started it, over Christmas break.. but in the last two months, we’ve had to have the dose raised 3 times and it still doesn’t seem to be doing much.

Posted by HeartandSeoul on Apr 17, 2014 at 5:38am

Hi HeartandSeoul!

The medication Cyproheptadine is what is often prescribed to increase appetite in kids taking stimulants. It’s an old allergy medication. Talk to your prescribing doctor about this possibility.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Apr 17, 2014 at 4:36pm

Weight loss has been a concern since by 7-year old started taking Vyvanse as well.  The medication has been working wonderfully, and as it was when she began the medication she was overweight so my pediatrician was not originally concerned about the weight loss, but more about the lack of nutritional vitamins she was missing since she wouldn’t eat throughout the day. In addition to a multivitamin, she suggested I feed her a hearty breakfast and wait to give her the medication until she has at least eaten a good breakfast.  The weight loss is finally beginning to taper off.

Posted by mom2lexie on Apr 22, 2014 at 12:48am

@mom2lexie,

I give my son carnation instant breakfast, or a protein shake like Boost or Ensure, every morning with breakfast. This adds a lot of nutrition and protein to his hit-or-miss diet. I’m not a fan of these due to the “manufactured” nature of many ingredients, but it is what works for us right now. I’m sure you could find recipes online for homemade smoothies and shakes that include many nutrients as well. You could certainly mix a liquid supplement inside and it wouldn’t even be detected. wink

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Apr 22, 2014 at 4:29pm

It’s been awhile since I responded to this post, but since HeartandSeoul had asked about the appetite stimulant, I wanted to respond.  Penny was right - he is taking Cyproheptadine (Periactin is the label name).  It is an antihistamine that never became popular because, well, it makes you gain weight - and who needs that when there are so many other great allergy medications out there that don’t : - )  It’s a sweet bonus since my son also has allergies, so killing two birds with one stone!

Posted by debhib on May 31, 2014 at 12:07am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.